Cold/Wind Chill, Jefferson
- When
- January 30, 6:00 AM CST to 10:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
An Arctic cold front moved through southern Illinois on the morning of the 30th, bringing cold temperatures down to the teens. Blustery northwest winds caused wind chills to fall around -5 to -7.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An Arctic cold front moved through southern Illinois on the morning of the 30th, bringing cold temperatures down to the teens. Blustery northwest winds caused wind chills to fall around -5 to -7. Intervals of dangerous wind chills were variable across the region during the morning hours on the 30th and 31st with the far southern counties remaining above threshold.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 30, 5:22 AM CST, 38 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
522 AM CST Fri Jan 30 2026
.KEY MESSAGES...
- Light to moderate snow will accompany the arrival of an Arctic
cold front this morning. A light dusting of snow is possible,
but no significant travel impacts are expected.
- Bitter cold temperatures and dangerously cold wind chill
values are forecast today through Saturday morning. A Cold
Weather Advisory is in effect for the entire area late tonight
through Saturday morning.
- Temperatures will begin to moderately back to near normal
values early next week.
- While confidence is low, the next chance of widespread wintry
precipitation is forecast Tuesday afternoon through Wednesday
morning. A light wintry mix of rain, snow, or freezing rain is
possible, especially Tuesday night.
&&
.UPDATE...
Issued at 521 AM CST Fri Jan 30 2026
Updated Aviation discussion for the 12z TAF issuance.
&&
.DISCUSSION...
Issued at 141 AM CST Fri Jan 30 2026
The much-advertised Arctic cold front will continue to push from
north to south across the area this morning. Strong surface
deformation has led to a narrow band of light to moderate snow
along the leading edge of the front. So far, no accumulations
beyond a trace or travel impacts have been reported, but
localized areas may see a few tenths of an inch of accumulation.
The strong post-frontal CAA regime will bring blustery north
winds and high temperatures in the upper 10s to lower 20s. Wind
chill values during the day will stay in the single digits to
lower 10s. Tonight, temperatures will fall into the single
digits to lower 10s, and wind chill values of 0 to -10F are
expected overnight through Saturday morning. A Cold Weather
Advisory remains in effect during this time. A few weak
vorticity waves will kick off isolated flurries as well, but no
accumulation is expected.
As the deep troughing over the eastern CONUS begins to retreat,
temperatures will begin to moderate gradually beginning Sunday
into the first half of next week. In fact, high temperatures in
the middle 30s to lower 40s are forecast Monday and Tuesday,
which will feel like a heatwave compared to the last week of
bitter cold. As the region transitions into a period of more
zonal H5 flow, which will keep the bitter Arctic airmass at bay
with near-normal temperatures expected.
The next chance of widespread precipitation remains on track to
arrives Tuesday afternoon through Wednesday morning. With
temperatures being closer to normal values, there remains a lot
questions about precipitation type. The latest NBM guidance
depicts rain transitioning to a wintry mix of snow, sleet,
freezing, and plain rain with light snow and ice accumulations
possible by Wednesday morning. While the 00z GFS has trended
warmer with an all-liquid solution, the 00z ECMWF has very
impactful snow, sleet, and freezing rain accumulations. The 00z
global ensemble mean has about a 5-15% chance of a light glaze
of freezing rain and a 10-30% chance of 1 inch of snow or
greater. Expect a lot of twists and turns with the forecast over
the next few days, so the best thing to do is check for
updates.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 521 AM CST Fri Jan 30 2026
A band of light to moderate snow will continue to impact areas
of northwest Kentucky and the Kentucky Pennyrile through 15z or
so, with MVFR to IFR vsby restrictions at OWB through 13-14z.
Afterwords a mix of mid- and upper-level cloud cover is expected
through late this afternoon, when additional MVFR low status
with bases of 1500-2500ft will move into region from the
northwest through the end of the forecast period. Winds will be
steady from the north at 9-14 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory from midnight tonight to noon CST
Saturday for ILZ075>078-080>094.
MO...Cold Weather Advisory from midnight tonight to noon CST
Saturday for MOZ076-086-087-100-107>112-114.
IN...Cold Weather Advisory from midnight CST /1 AM EST/ tonight to
noon CST /1 PM EST/ Saturday for INZ081-082-085>088.
KY...Cold Weather Advisory from midnight tonight to noon CST
Saturday for KYZ001>022.
&&
UPDATE...DWS
DISCUSSION...DWS
AVIATION...DWSHazardous Weather Outlook National Weather Service Paducah KY 413 AM CST Fri Jan 30 2026 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-311015- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 413 AM CST Fri Jan 30 2026 /513 AM EST Fri Jan 30 2026/ ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /1 AM EST/ TONIGHT TO NOON CST /1 PM EST/ SATURDAY... This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...Today and tonight. Light to moderate snow will produce a dusting up to half an inch of snow accumulation this morning, mainly across the Evansville Tri- State and Kentucky Pennyrile. Refer to the Special Weather Statement for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A Cold Weather Advisory is in effect for the entire Quad State late tonight through Saturday morning. Most of the region will have wind chills ranging from zero degrees to 10 below zero. There is some potential for another round of wintry precipitation next Tuesday into Wednesday. More substantial wintry accumulations are possible, but confidence is quite low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DWS
Special Weather Statement National Weather Service PADUCAH KY 412 AM CST Fri Jan 30 2026 ILZ077-078-083-087-INZ081-082-085>088-KYZ014>022-301500- Edwards-Wabash-White-Gallatin-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Union KY-Webster-Hopkins-Christian-Henderson- Daviess-McLean-Muhlenberg-Todd- Including the cities of Albion, Mount Carmel, Carmi, Shawneetown, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, and Elkton 412 AM CST Fri Jan 30 2026 /512 AM EST Fri Jan 30 2026/ ...Light to Moderate Snow with Minor Accumulation Early This Morning... A band of light to moderate snow has produced light accumulations on roads in the Evansville Tri-State. This snow will move south into the Kentucky Pennyrile through 9 AM CST. A few slippery spots are possible during the morning commute, especially on untreated side roads. If driving, use extra caution and give yourself a little extra time to reach your destination. DWS
The national radar mosaic for the moment the first event began.
14 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310352, 1310353, 1310354, 1310355, 1310356, 1310357, 1310358, 1310359, 1310360, 1310361, 1310362, 1310363, 1310364, 1310365.